• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Section Contents Menu

Drug Safety and Availability

Editor's Note - Volume 1, Number 1, Fall 2007

Welcome to the first issue of the Drug Safety Newsletter. Every year, FDA receives more than 400,000 reports of adverse events associated with the use of drugs marketed in the United States. We review these reports regularly to identify signals of potential drug risks. Spontaneous adverse event reports are one basis for updating product labeling and communicating new information about risks associated with medicines to healthcare professionals and patients. Some articles in the Drug Safety Newsletter will report safety findings identified in the course of reviewing these adverse event reports. Other articles will report findings identified in clinical trials and epidemiology studies. We also plan to feature topics of special interest, such as interesting clinical or methodological approaches to drug safety questions. In addition, the Drug Safety Newsletter will list recent advisories on drug safety that have been posted on FDA's Web site, with related links.

How do we select topics for the Drug Safety Newsletter? We base our coverage on factors such as (1) the likely importance of a topic for patient care and public health, (2) the seriousness of an adverse event, and (3) the timeliness of a topic, given other publications or events of public interest.

In this first issue, one article describes the occurrence of a rare, life-threatening clinical condition called progressive multifocal leukoencephalopathy (PML), in association with the use of rituximab. With the development and use of increasingly powerful and long-acting immunosuppressants, such as rituximab, cases of serious (sometimes fatal), reactivated latent viral infections and exacerbated, or new, infections have been reported. As the article describes, the reported cases often have a complex clinical background that may present interpretative challenges (e.g., patients are often receiving, or have received, multiple drugs that suppress the immune system).

An article on modafinil provides a summary of our updated review of cases of modafinil-associated serious skin reactions (i.e., Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN)).

The temozolomide article describes a rare, life-threatening postmarketing adverse event, aplastic anemia. Even in a drug known to cause myelosuppression and for which cases of pancytopenia have been reported in clinical studies, it is important to be vigilant for other similar serious adverse events. Such is the case for aplastic anemia and temozolomide, a drug used to treat newly diagnosed glioblastoma multiforme and refractory anaplastic astrocytoma.

Finally, in every issue, we intend to routinely report on postmarketing findings for a recently approved new molecular entity. In this issue, we present an overview of reported adverse events of interest associated with the use of deferasirox, an oral chelating agent used to treat iron overload due to multiple blood transfusions.

It is our hope that this inaugural issue of Drug Safety Newsletter will convey to its readers valuable drug safety information and will encourage healthcare professionals to report additional cases to the FDA.
 

 

Renan A. Bonnel, Pharm.D., M.P.H.
Senior Scientific Editor